Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

What causes sudden onset of lightheadedness?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4075 Questions
Question
When standing for 10 mins and working , sudden lightheadedness came and I sat. But after that the head is slight heavy and not normal. I have taking Cartia XT for SVT and recently Dr said take it on alternate days. I am doing this since this week. Can it be the cause of this ?
I have a HBA1C of 6.6 generally but not on any Diabetes drugs.
Posted Sun, 19 Mar 2017 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 1 hour later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome back on HCM!

Regarding you recent complaints, I would like to explain that your clinical symptomatology is likely to be related to some kind of orthostatic intolerance, that is orthostatic hypotension (a decrease of systolic or diastolic blood pressure at least 20 or 10 mmHg respectively some minutes after standing up).

The sudden decrease in blood pressure values produces similar symptomatology (lightheadedness, blurred vision, sweating near fainting, etc.) due to acutely diminished blood flow to the brain and several organs.

The above phenomenon is more pronounced when on antihypertensive and blood vessels dilating drugs ., such as Cartia XT (you are using for SVT).

So, I agree at some point with your suspicion on a possible adverse effect of the medication.

Also, the presence of diabetes may aggravate the clinical profile of a possible orthostatic intolerance.

From the other side, also a paroxysmal episode of SVT may be related to a potential hypotension with subsequent lightheadedness and other associated complaints.

That's why I would recommend performing the following cardiovascular tests:

- Head up Tilt test (for evaluating possible orthostatic intolerance),
- a 24 to 48 hours ambulatory ECG monitoring (Holter) for detection of arrhythmia, in case recurrences of SVT are suspected.

And of course, an appropriate control of your glucose metabolism disorder is necessary.

You need to discuss with your attending doctor (cardiologist or internist) on the above mentioned issues.

Hope to have been helpful to you!!

In case of any further uncertainties, feel free to ask me again.

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by
 
Follow-up: What causes sudden onset of lightheadedness? 2 days later
Thanks Dr for your reply. I also would like to know if B12 levels can cause palpitations or abnormal sugar levels in the body that could cause this fatigue or light headedness. When I lift weights in the Gym , I get drained out completely as though I have no oxygen in the body and it would take 4 hours after eating to become normal. The last time I had the B12 test was on OCt 10 2016 and he result was - VIT B12     328 pg/mL     (Normal range per lab 200 - 910 pg/mL).
Should I take B12 supplement to bring this up ? I am a vegetarian.
Regards
 
 
Answered by Dr. Ilir Sharka 12 hours later
Brief Answer:
Opinion as follows:

Detailed Answer:
Hello!

Regarding your concern, I would explain that although your Vitamin B12 level is within the normal range, cobalamin (vit B12) deficiency could not be excluded with certainty. it is markedly influenced by the lab techniques utilized to measure the serum levels (radioassay or nonradioisotopic assay).

Even at your last Vitamin B12 level, clinical symptomatology related to deficiency may be present in around 5-10% of cases. Symptoms like paresthesia, numbness, visual symptoms, lightheadedness, sexual dysfunction, palpitations, orthostasis, etc.)

For properly exploring whether the above suspicions are right, you need to perform additional tests:

- recheck vitamin B12 level (to confirm whether actual levels are increased or remained at the last borderline level),
- complete blood count (exploring hemoglobin level, and MCV, which are important in determining the presence of megaloblastic anemia - a lab marker of vitamin B12 deficiency),
- methylmalonic acid and homocysteine level (which are both importantly increased in important vitamin B12 deficiency).

If the above mentioned tests result abnormal and the above mentioned symptoms are present time after time, then Vitamin B supplements coupled with optimization of your daily dietary profile should be considered.

Otherwise, if the above tests conclude normal findings, then you should proceed with the cardiac tests mentioned at the beginning of our thread.

You need to discuss with your attending doctor on the above mentioned issues.

Regards,

Dr. Iliri

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor